0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Serotonin Syndrome From Addition of Low-Dose Trazodone to Nefazodone
HOWARD C. MARGOLESE, M.D., C.M.; GUY CHOUINARD, M.D., M.SC., F.R.C.P.(C.)
Am J Psychiatry 2000;157:1022-1022. doi:10.1176/appi.ajp.157.6.1022

Serotonin syndrome, a potentially fatal condition of serotonergic hyperstimulation, has been characterized by diagnostic criteria that include at least three of the following: mental status changes (confusion or hypomania), restlessness, myoclonus, hyperreflexia, diaphoresis, shivering, tremor, diarrhea, and incoordination (1). Nefazodone has previously been implicated in two cases of serotonin syndrome, one with paroxetine (2) and one with valproic acid (3), whereas trazodone has been implicated in combination with buspirone (4), paroxetine (5), fluoxetine (6), and amitriptyline with lithium (7). To our knowledge, this is the first report of serotonin syndrome associated with the combination of nefazodone and trazodone.

Ms. A was a 60-year-old woman with a long history of depression and hypertension. After a relapse of depression due to noncompliance with her medication, nefazodone therapy was initiated at 200 mg/day and increased to 400 mg/day 6 weeks before she was seen in the emergency room. Four days before admission she was evaluated for an exacerbation of her depression. Her dose of nefazodone was raised to 500 mg/day and trazodone, 25–50 mg/day, was added as a hypnotic. Ms. A used trazodone for three nights. She was seen in the emergency room after her blood pressure increased to 240/120 mm Hg when she measured it at home.

Ms. A reported intermittent numbness of the right side of her lips and nose and the fingers on her right hand, which improved with time. She described an appearance of flushed pruritic skin for a day. She noted nausea and several loose stools. Her son found her to be confused, and she reported concentration difficulties.

On examination, Ms. A was restless, hyperreflexic, and diaphoretic (oral temperature: 36˚C, pulse: 92 bpm, blood pressure: 255/130 mm Hg, dilated pupils: equal at 4 mm). Her creatinine kinase level was 180 U/liter (normal range: 30–170 U/liter), and her total cholesterol level was 249.8mg/dl. All other laboratory values were within the normal range. Nefazodone and trazodone therapy was immediately discontinued. Ms. A was treated with labetalol, clonidine, amlodipine, and an increase in her usual dose of irbesartan for high blood pressure. The confusion, restlessness, hyperreflexia, nausea, diaphoresis, flushed pruritic skin, and intermittent numbness all disappeared within 12 hours, and her blood pressure was stabilized at 160 mm Hg systolic pressure within 48 hours.

This patient clearly had an episode of serotonin syndrome meeting at least five of Sternbach’s criteria for diagnosis, including confusion, restlessness, hyperreflexia, diaphoresis, and diarrhea (1). Serotonin hyperstimulation can also account for her hypertension, nausea, and flushing (1). A transient ischemic attack was ruled out since this could account only for the transient intermittent right-side numbness; a computerized tomography scan of her head was normal. Furthermore, nefazodone has been associated with paresthesias (pp. 859–862, Physicians’ Desk Reference, 53rd ed.). An allergic reaction to trazodone was considered, but this would account only for her pruritic flushed skin. Although it is common practice, the addition of low-dose trazodone as a hypnotic to another serotonergic agent can lead to potentially fatal serotonin syndrome.

Sternbach H: The serotonin syndrome. Am J Psychiatry  1991; 148:705–713
[PubMed]
 
John L, Perreault MM, Tao T, Blew PG: Serotonin syndrome associated with nefazodone and paroxetine. Ann Emerg Med  1997; 29:287–289
[PubMed]
[CrossRef]
 
Brazelton T, Blanc PD, Olson KR: Toxic effects of nefazodone (letter). Ann Emerg Med  1997; 30:550–551
[PubMed]
[CrossRef]
 
Goldberg RJ: Serotonin syndrome from trazodone and buspirone. Psychosomatics  1992; 35:235–236
 
Reeves RR, Bullen JA: Serotonin syndrome produced by paroxetine and low-dose trazodone. Psychosomatics  1995; 36:159–160
[PubMed]
 
George TP, Godleski LS: Possible serotonin syndrome with trazodone addition to fluoxetine. Biol Psychiatry  1996; 39:384–385
[PubMed]
[CrossRef]
 
Nisijima K, Shimizu M, Abe T, Ishiguro T: A case of serotonin syndrome induced by concomitant treatment with low-dose trazodone and amitriptyline and lithium. Int Clin Psychopharmacol  1996; 11:289–290
[PubMed]
[CrossRef]
 
+

References

Sternbach H: The serotonin syndrome. Am J Psychiatry  1991; 148:705–713
[PubMed]
 
John L, Perreault MM, Tao T, Blew PG: Serotonin syndrome associated with nefazodone and paroxetine. Ann Emerg Med  1997; 29:287–289
[PubMed]
[CrossRef]
 
Brazelton T, Blanc PD, Olson KR: Toxic effects of nefazodone (letter). Ann Emerg Med  1997; 30:550–551
[PubMed]
[CrossRef]
 
Goldberg RJ: Serotonin syndrome from trazodone and buspirone. Psychosomatics  1992; 35:235–236
 
Reeves RR, Bullen JA: Serotonin syndrome produced by paroxetine and low-dose trazodone. Psychosomatics  1995; 36:159–160
[PubMed]
 
George TP, Godleski LS: Possible serotonin syndrome with trazodone addition to fluoxetine. Biol Psychiatry  1996; 39:384–385
[PubMed]
[CrossRef]
 
Nisijima K, Shimizu M, Abe T, Ishiguro T: A case of serotonin syndrome induced by concomitant treatment with low-dose trazodone and amitriptyline and lithium. Int Clin Psychopharmacol  1996; 11:289–290
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 9

Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
APA Practice Guidelines > Chapter 7.  >
APA Practice Guidelines > Chapter 7.  >
APA Practice Guidelines > Chapter 7.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 23.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles